How Stained Teeth Develop
Tetracycline is a potent antibiotic, and many women took this drug during pregnancy prior to 1980. It was especially widely used in the 1950s. Consequently, adults who were born before 1980 may be at risk for stubborn gray stains on their teeth.
If a woman takes tetracycline while she is pregnant, studies have shown that the drug calcifies in the baby’s developing teeth. The result is a dark gray or gray/brown stain that affects the entire tooth, or the stain may appear as horizontal stripes of various intensities of color. In addition, children who take tetracycline during years of tooth formation may develop stains on their teeth.
Some people who suffer from stained teeth due to tetracycline opt for crowns or veneers to improve the appearance of their teeth. But it’s important that these types of treatments don’t prevent you from following a consistent oral care routine and visiting your dentist regularly to identify any signs of a cavity.
In 2006, one study found that a protocol involving a combination of prescription fluoride toothpaste and a combination of whitening treatments in a dentist’s office followed by several weeks of nightly bleaching at home yielded favorable results. Check with your dentist if you have tooth stains from tetracycline and he or she can help you determine the best way to improve the appearance of the stains. Tooth bleaching solutions promote increased tooth sensitivity, so you may need to take additional precautions, such as using a soft-bristle toothbrush or soft floss to reduce discomfort and allow you to maintain your regular oral care routine. In addition, using toothpaste that is formulated for sensitive teeth may be helpful.